Rho-associated kinase inhibitor eye drop (Ripasudil) transiently alters the morphology of corneal endothelial cells

Okumura, Naoki and Okazaki, Yugo and Inoue, Ryota and Nakano, Shinichiro and Fullwood, Nigel J. and Kinoshita, Shigeru and Koizumi, Noriko (2015) Rho-associated kinase inhibitor eye drop (Ripasudil) transiently alters the morphology of corneal endothelial cells. Investigative Ophthalmology and Visual Science, 56 (12). pp. 7560-7567. ISSN 0146-0404

[img]
Preview
PDF (i1552_5783_56_12_7560)
i1552_5783_56_12_7560.pdf - Published Version
Available under License Creative Commons Attribution-NonCommercial-NoDerivs.

Download (1MB)

Abstract

PURPOSE: Ripasudil (Glanatec), a selective Rho-associated coiled coil-containing protein kinase (ROCK) inhibitor, was approved in Japan in September 2014 for the treatment of glaucoma and ocular hypertension. The purpose of this study was to investigate the effect of ripasudil eye drops on corneal endothelial morphology, as ROCK signaling is known to modulate the actin cytoskeleton. METHODS: Morphological changes in the corneal endothelium were evaluated in human subjects by specular and slit-lamp microscopy, following topical administration of ripasudil. We also used a rabbit model to evaluate the effect of ripasudil on clinical parameters of the corneal endothelium. Twenty-four hours after ripasudil application, corneal specimens were evaluated by phalloidin staining, immunohistochemical analysis, and electron microscopy. RESULTS: Specular microscopy revealed morphological changes in human eyes, and slit-lamp microscopy showed guttae-like findings. The rabbit model showed morphological changes similar to those seen in human eyes after ripasudil administration. Electron microscopy demonstrated that these alterations are due to the formation of protrusions along the cell-cell borders, but this formation is transient. Expression of corneal endothelial function-related markers was not disrupted; corneal thickness and corneal volume were not changed; and no cell death was observed following ripasudil administration. CONCLUSIONS: Ripasudil induces transient guttae-like findings in humans, most likely due to protrusion formation along intracellular borders caused by the reduction in actomyosin contractility of the corneal endothelial cells. No severe adverse effects were observed. Physicians should be aware that ROCK inhibitors can cause these guttae-like findings, to avoid misdiagnosing patients as having Fuchs endothelial corneal dystrophy. (www.umin.ac.jp/ctr number, UMIN000018340.).

Item Type:
Journal Article
Journal or Publication Title:
Investigative Ophthalmology and Visual Science
Additional Information:
Copyright 2015 The Association for Research in Vision and Ophthalmology, Inc
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/2800/2804
Subjects:
ID Code:
77062
Deposited By:
Deposited On:
14 Apr 2016 08:30
Refereed?:
Yes
Published?:
Published
Last Modified:
12 Jul 2020 05:23